Looking the proverbial horse in the mouth

  1. 10
    I suffer from anxiety/depression as you can see from my posts..this has gone on a long time and I have tried various things..medications, herbs, job changing (or hopping depending how one looks at it), and more. I recently started Cymbalta. I applied for jobs and was offered one part time and one full time. I accepted the FT position and plugged on with the Cymbalta even though I could hardly stay awake...both hanging in with the medication and accepting the FT position were based on what I thought others around me wanted....as a few days passed the side effects of Cymbalta became worse, I would fall or be off balance, I hit a car in a parking space next to mine basically because I was so fatigued - this after sleeping most of the week - literally..then there was the job issue..I did not feel from the beginning a M-F 8-5 position was right for me - not now. The part time position doesn't pay as much but it offers flexibility, working on my own and decent income. After I hit the car (and yes, I did leave my info. though there was no damage other than a smudge). I came home and thought a LOT about how so often people with depression/anxiety/other mental health issues are guilted into being "normal" when the fact is, for whatever reason, we are not. I can't control the fact loud noises bother me or that I have to minimize watching CNN or other news programs because unlike "normal" people, my irrational fears and anxieties will whip up fast and high and remain there - sometimes for days. I thought about how, over the past 46 yrs, the majority of decisions I've made have been based on trying to fit into the "normal" model, or making someone else happy or trying to avoid having someone else disappointed in me. Well, as of last night I decided to stop this - I am not going to take a medication that days into it makes me feel worse and impairs my ability to function, I am not going to take a job just because of the money..if I can work less and make the work/life balance work then that is what I am going to do and people around me can adjust for once.

    I'm not advising anyone to stop medications or quit their jobs..I'm just saying for me, part of my problem has been not listening to what I want and what is best for my health. So, no more Cymbalta..I'll try something else, and I will start the part time job this week - if it turns out its not enough I will find something else but no more trying to please everyone else at the literal expense of myself - even if they think I'm "crazy" for turning down a FT job or trying another med.
  2. 10 Comments so far...

  3. 6
    I know how it feels to wish to be "normal" and to try to stuff myself into a "normal" box. Well, after nearly 55 years of trying, I too have come to the conclusion that it can't be done. The trick to getting along in the world is to live as authentically as you can while still maintaining some semblance of normality, e.g. showering, dressing, going to work every day, paying bills and so on.

    While it's strictly up to you as to whether or not you want to take medications, I strongly recommend that you involve your doctor. Withdrawal from psychiatric meds can be highly unpleasant and even dangerous---something you definitely DON'T want to do without his/her knowledge and guidance.

    Wishing you the best, always.
    Lucky724, poppycat, Hygiene Queen, and 3 others like this.
  4. 6
    Part time and as needed job combos have always been best for me, ESP for longevity.
    Lucky724, VivaLasViejas, poppycat, and 3 others like this.
  5. 4
    I cannot imagine a life without depression which is almost debilitating at times, yet at other times I feel so good - good for me at least! I don't do well working fulltime though that is what I am doing now as I am a travel nurse. I much prefer working four 8-hour shifts; or if working 12 hour shifts I work three one week and two the next. If I get too tired I get so overwhelmed. It is harder on my depression to work nights and I am unable to work 12 hour nights, but the 8 hours are better. I prefer night shift, unfortunately it doesn't prefer me and does a number on my depression. Day shift and/or evening shift have too much noise, are too chaotic. I am not a lazy nurse, I just like nights as there are less people, less noise, less phone calls, less chaos. Even the chaotic nights are more controlled as there are not 100 other things going on as well. I have been on 8 hour nights for 3 months, so far is going OK, will see how it continues on.

    I do have side effects from my Effexor XR, and that med in combination with my BP meds make me very fatigued - but I can't live without any of them so I sleep more and still try and have a semblance of a life. I limit what I do on my personal time as well, I need more down time than a lot of people but that is how I recharge.

    Good luck to you and thank you for posting, it is always good to hear from others who have the same struggles.
  6. 3
    Thanks. I needed to hear this.
    Lucky724, Marshall1, and poppycat like this.
  7. 3
    Man Effexor and Cymbalta wind me up like a top (but I'm also bipolar and anti depressant with no mood stabilizer is asking for rapid and epic destabilization for me). I agree, society wants to stuff us all into these nice tidy boxes that no one really fits into, least of all those of us that suffer from mental illnesses. Taking self care measures like taking that part time job are extraordinarily important, but medications have their place, too. For me I would be a nonfunctional mess without meds. You just have to ask yourself which sucks less, living with your anxiety symptoms or the med side effects. For me, its the side effects. Yes I've gained some weight on my meds (which I'm trying to remedy) but Is rather have a couple extra pounds than being hypomanic or so depressed that it is physically impossible for me to get out of bed and go to work. Forget on time, but PERIOD. Or take a shower, or make myself food. You het the picture.
    Lucky724, VivaLasViejas, and Marshall1 like this.
  8. 2
    I hear what you're saying. I also take Cymbalta but, fortunately, have no side effects from it. I actually get a second benefit from it which is that it helps with some of my chronic pain.

    I'm also tired of trying to fit my round self into a square hole. I tried for 50 years to succeed in hospital nursing & just could not make it work for more than 2-3 years at a time. I went to private duty & have been with the same agency for 6 years & the same patient for 5 of those years. That's a real record for me! Apparently I've found my niche. The pay is not great but I only work 36 hours a week so my work/life balance is wonderful & if I need more money I just pick up another shift.
    Lucky724 and Marshall1 like this.
  9. 0
    I went to the doctor as I feel I need my meds tweaked, am on Effexor XR 150 mg qd. She wanted to lower me gradually down to 75 mg qd and start me on lamotrigine, a small dose and work up to help stabilize my moods. I don't get manic, I think I go from severely depressed to 'normal'. I haven't made this change yet, she is leaving the area and I didn't want to change meds when I am going to have a new provider that may have different ideas. Though I feel I need a med adjustment is is so scary.

    Have any of you been on lamotrigine (Lamictal)? Did it help? What can you tell me about it, good and/or bad? I do realize it affects everyone differently but really don't know anyone that has taken it.
  10. 1
    I've been on Lamictal for some time now. I'm bipolar so it's a mood stabilizer for me, and I tolerate a fairly high dose without issue EXCEPT when I miss a dose. That's when I really notice what it does for me. When you first start it, you might have headaches for a few days; they usually titrate up over a period of several weeks. The thing to watch and report to your doctor is a rash, which might be a problem. Otherwise, it's a good drug for depression in bipolar disorder, which I don't know if you have or not. For me, it ties all my other psych meds together and prevents that depression (doesn't do much for mania, though).

    Good luck to you. I also hope you get a proper diagnosis because it seems like your doctor is missing something.
    Lucky724 likes this.
  11. 0
    Lamictal is a good med for augmenting anti depressant and is actually a fairly good antidepressant on its own.

    I personally take it for mood stabilization (I too am bipolar). I also take a wee dose of Zoloft and Amitriptyline (for RLS). I loooove Lamictal. I take 100 mgs BID. I have very few side effects for me and it works so well. Don't freak out about the rash too much. The dangerous rash is exceedingly rare, but random rashes and skin sensitivity are NOT. Don't change soaps, laundry detergents, shampoo on Lamictal. Be careful in the sun too as it causes pbotosensitivity.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top